From Alto, Georgia, USA:
I am 38 years old and was diagnosed with type 2 diabetes about a year and one-half ago. I did not need to take medication, and did not keep a check on my blood sugar. Recently, I began seeing a therapist for depression. I have now been diagnosed with bipolar disorder, and I am taking three types of medication for that. Two weeks ago, I began taking a diabetes pill to manage my glucose levels.
Can mood swings, manic episodes and depression be caused by the diabetes instead of mental illness? Do diabetes and bipolar disorder have an effect on each other?
I would seek a second opinion. In many cases bipolar disorder is diagnosed in error. I would need to know much more to assist you in any meaningful way.
[Editor's comment: A second opinion sounds reasonable, as "out of control" blood sugars can cause mood swings. I would suggest getting your blood sugars under control (you will need to monitor frequently). Even if you don't seek the second opinion, you might talk with your therapist about trying to wean your medications once your diabetes is under control. SS]
Original posting 3 Feb 2001
Posted to Behavior
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.